Alert archive / South Carolina / Flash Flood Warnings in 2002
Flash Flood Warning 10, NWS Charleston, SC
NWS Charleston, SC issued this flash flood warning at Oct 10, 2002, 6:10 PM EDT for Jasper County, South Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2002, 6:10 PM EDT (22:10 UTC)
- Expired
- Oct 10, 2002, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, SC
- Area
- Counties, with a storm outline in the text
County Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 39 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 525 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KCHS 102210
FFWCHS
SCC053-110100-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
609 PM EDT THU OCT 10 2002
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN AND CENTRAL JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA.
* UNTIL 900 PM EDT.
* AT 608 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING ALONG
INTERSTATE 95 AROUND THE HARDEEVILLE AREA. THE THUNDERSTORMS
PRODUCING THE FLOODING WERE MOVING NORTH AT 15 MPH. JASPER
COUNTY EMERGENCY MANAGEMENT REPORTED MINOR FLOODING WAS
ALREADY OCCURRING AROUND HARDEEVILLE.
* SOME LOCATIONS AFFECTED INCLUDE... HARDEEVILLE...PURYSBURGH AND
TILLMAN.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF
ROADWAYS...SMALL CREEKS AND STREAMS...LOW-LYING AREAS AND DITCHES.
LAT...LON 3218 8110 3218 8103 3231 8098 3250 8103
3246 8119
$$1 follow-up statement
000 WGUS72 KCHS 102349 FFSCHS SCC053-110010- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON SC 749 PM EDT THU OCT 10 2002 THE FLASH FLOOD WARNING FOR... JASPER COUNTY IN SOUTHEAST SOUTH CAROLINA... HAS BEEN CANCELED. RAINFALL HAS DIMINISHED ACROSS THE WARNED AREA. THERE HAVE BEEN NO ADDITIONAL REPORTS OF FLOODING AND THE THREAT OF FLOODING HAS PASSED. THUS THE WARNING HAS BEEN CANCELED. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION. $$ 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 5:00 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Oct 10, 5:00 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
500 PM EDT THU OCT 10 2002
UPDATED TO ADD TROPICAL STORM WATCH
BANDS OF SHWRS/TSTMS MOVING ONSHORE FROM THE NBC AREA SOUTH AND
MOVING INLAND. SCATTERED ACTIVITY N-NE OF CHS. IN THE AREAS NOT
RECEIVING THE RAIN...TEMPS ARE MOSTLY IN THE LOWER 80S WITH TDS IN
THE LOWER OR MID 70S. MEANWHILE...CONVECTION ASSOCIATED WITH KYLE
HAS DECREASED AGAIN AFTER SOME INTENSIFICATION THIS MORNING.
SUBSIDENCE IS STILL EVIDENT ON ITS NORTH SIDE OVER THE ATLANTIC.
THIS FCST IS OBVIOUSLY GEARED TOWARD THE CURRENT NHC/TPC FCST OF
KYLE WHICH HAS IT OFFSHORE OF JAX AT 12Z FRI...NEAR THE SAV AREA BY
00Z SAT...AND TO BETWEEN CHS AND CAE BY 12Z SAT. BASED ON THIS...AND
LITTLE OR NO FURTHER INTENSIFICATION AS IS THE CURRENT FCST
(ALTHOUGH AS IT MOVES INTO THE GULF STREAM IT CERTAINLY COULD GAIN
SOME STRENGTH)....THE BEST THREAT OF HEAVY/STEADY RAINS AND HIGHEST
WINDS WOULD BE FRI/FRI NIGHT IN GA AND FRI NIGHT/EARLY SAT IN SC.
THE SYSTEM WILL LIFT RAPIDLY NE THEREAFTER...WITH A DECREASE IN
POPS. THIS SYSTEM IS NOT WELL ORGANIZED...ALTHOUGH MORE SO THAN THIS
TIME YESTERDAY AND A SMALL SHIFT IN ITS PROJECTED PATH AND/OR A
CHANGE IN ITS INTENSITY COULD MEAN A WORLD OF DIFFERENCE. FOR NOW
WILL NOT ISSUE ANY TYPE OF FLOOD WATCH...BUT WITH TIDES STILL
RUNNING A LITTLE HIGH (DEPARTURES AROUND 0.5-0.8 FT) THIS IS A
CONCERN FOR LATER FCST PERIODS. RAINFALL TOTALS FOR NOW SEEM TO BE
IN THE 1/2-1 INCH RANGE FOR EACH 12 HOUR PERIOD THRU SAT...BUT WITH
LOCAL HIGHER AMOUNTS. WITH A TROPICAL STORM WATCH ALREADY IN EFFECT
FROM BQK SOUTH...IT LIKELY WILL ALSO BE NEEDED FOR OUR COASTAL AREAS
IN LATER PERIODS AND ONE COULD BE ISSUED FURTHER NORTH...EITHER FOR
THE 5 OR 11 PM UPDATE FROM NHC THIS EVENING. ALSO...STAY TUNED IN
THE EVENT THAT THIS OFFICE STARTS ISSUING HLSS.
BACK-TRACKING TO TONIGHT...DECENT ISENTROPIC LIFT/THETA-E RIDGING
ALONG WITH LOW LEVEL CONVERGENCE AND FORCING WITH FRONTAL BOUNDARY
TO THE S WILL LEAD TO HIGH POPS...WITH HIGHEST ALONG AND NEAR THE
COAST. TEMPS NOT FAR FROM GUIDANCE WHICH WOULD BE A COUPLE OF
DEGREES HIGHER THAN LAST NIGHT WITH HIGHER TDS AND THE WEDGE
ERODING.
STILL LOOKS LIKE THE TIMING OF THE NEXT FRONT WILL BE SUN
NIGHT...ALTHOUGH NOT EXACTLY A CLEAN PASSAGE INITIALLY AS FLOW
ALOFT BECOMES PARALLEL TO THE FRONT...AND SUB-TROPICAL JET ALOFT
MAINTAINS DECENT AMOUNT OF AT LEAST HIGH CLOUDINESS. WILL KEEP
SCATTERED POPS AHEAD OF THE FRONT SUN...ALLOWING FOR SMALL POPS
COLUMBUS DAY IF TIMING IS OFF AND DELAY CLEARING UNTIL WED/THU AS
LOW-MID LEVEL TROF FINALLY CLEARS THE AREA. STRONG CAA SUN NIGHT/MON
WITH A DRAMATIC DROP IN TEMPS EXPECTED (PROBABLY AT LEAST 15 DEGREES
FROM SUN TO MON BASED ON BIG DROP IN 1000-850 THICKNESS.
MARINE...BOTH ETA AND AVN DO A TERRIBLE JOB HANDLING KYLE. AVN
IDENTIFIES IT WELL BUT MOVES IT WAY TOO FAST. ETA HAS A DIFFICULT
TIME IDENTIFYING IT...TAKING IT ACROSS FLORIDA INTO THE EASTERN GULF
WHERE IT LOSES IT...ONLY TO PICK IT UP AGAIN IN 36 HOURS ALONG THE
SC/GA BORDER NEAR AUGUSTA. WILL HAVE TO RELY HEAVILY ON NHC TRACK
FOR THE FORECAST. SEAS STILL RUNNING 5-6 FEET. DO NOT EXPECT SEAS TO
DIMINISH...RATHER THEY WILL LIKELY SLOWLY BUILD WITH APPROACH OF
KYLE. WILL KEEP SMALL CRAFT GOING FOR THE SC/GA WATERS.
HOWEVER...WILL DROP MENTION OF EXERCISE CAUTION IN THE HARBOR SINCE
WINDS HAVE BEEN SLOWLY DIMINISHING DURING THE DAY AND DO NOT EXPECT
THEM TO GO ANY HIGHER THAN 15 KNOTS TONIGHT. WILL LIKELY HAVE TO
RAISE SMALL CRAFT ADVISORY IN THE HARBOR FRIDAY AS WINDS PICK UP IN
ADVANCE OF KYLE.
PRELIMINARY #S:
CHS 69 83 70 84 / 50 60 70 50
SAV 70 82 70 85 / 70 80 70 40
CHL 71 80 71 82 / 50 60 70 50
NBC 70 82 70 84 / 60 70 70 50
RBW 67 82 69 84 / 40 60 70 40
MHP 67 83 68 84 / 40 60 60 30
.CHS...
GA...TROPICAL STORM WATCH AMZ354-374 AND GAZ117-119-139-141.
SC...TROPICAL STORM WATCH AMZ352 AND SCZ047-048-049 NEAR THE COAST
AND SCZ050 NEAR THE COAST FROM EDISTO BEACH SOUTH.
SCA AMZ350.
PM/HSAHazardous weather outlook, Oct 10, 5:23 AM EDT, 12 hours 47 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-101115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 523 AM EDT THU OCT 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. JC
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 6:36 PM EDT | Flash Flood Warning | CHS | Beaufort | 3 hr |
Nearby
Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.